Alert archive / Wisconsin / Wind Chill Advisories in 2018
Wind Chill Advisory 1, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Jan 1, 2018, 12:11 PM CST for 13 counties in Wisconsin; 8 counties in Iowa; 7 counties in Minnesota. It took effect at Jan 1, 2018, 6:00 PM CST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2018, 12:11 PM CST (18:11 UTC)
- In effect from
- Jan 1, 2018, 6:00 PM CST
- Expired
- Jan 2, 2018, 11:00 AM CST
- In force
- 17 hr
- Issued by
- NWS La Crosse, WI
All 28 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427 WWUS43 KARX 011811 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 1211 PM CST Mon Jan 1 2018 ...More Bitter Cold Wind Chills Tonight Through Much of Tuesday Morning... .Temperatures will fall into the 10 below to 20 below range again tonight. These temperatures combined with winds of 5 to 10 mph will once again produce wind chills of -20 to -35 across the area much of tonight and Tuesday morning. The colder of the wind chills will occur over the open country areas of southeast Minnesota and northeast Iowa and across north-central Wisconsin. Frostbite to exposed skin can occur in as little as 30 minutes in these conditions. Limit or avoid outdoor exposure tonight and Tuesday morning. If you plan to venture out, plan accordingly and dress in multiple layers including warm boots, gloves and a hat. Make sure outdoor pets have adequate shelter and water. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-020215- /O.NEW.KARX.WC.Y.0001.180102T0000Z-180102T1700Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1211 PM CST Mon Jan 1 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of northeast Iowa, southeast Minnesota and southwest into central Wisconsin and north central Wisconsin. * WHEN...6 PM this evening to 11 AM Tuesday. * ADDITIONAL DETAILS...The coldest wind chills will occur between 3 am and 9 am Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a warm hat, gloves and appropriate footwear. $$ RRS
4 follow-up statements
863 WWUS43 KARX 012144 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 344 PM CST Mon Jan 1 2018 ...More Bitter Cold Wind Chills Tonight and Much of Tuesday Morning... .Wind chills at mid afternoon were mostly -10 to -20, but will quickly drop to -15 to -30 after sunset, then to -20 to -35 after 9 pm. Bitter cold wind chills will then continue through much of Tuesday morning. The colder of the wind chills will occur over the open country areas of southeast Minnesota and northeast Iowa and across north- central Wisconsin. Frostbite to exposed skin can occur in as little as 30 minutes in these conditions. Limit or avoid outdoor exposure tonight and Tuesday morning. If you plan to venture out, plan accordingly and dress in multiple layers including warm boots, gloves and a hat. Make sure outdoor pets have adequate shelter and water. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-020545- /O.CON.KARX.WC.Y.0001.180102T0000Z-180102T1700Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 344 PM CST Mon Jan 1 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect the coldest wind chills to range from 20 below zero to 35 below zero. * WHERE...Portions of northeast Iowa, southeast Minnesota and southwest into north-central Wisconsin. * WHEN...6 PM this evening to 11 AM Tuesday. * ADDITIONAL DETAILS...The coldest wind chills will occur from 3 AM to 9 AM Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a warm hat, gloves and appropriate footwear. $$ RRS
656 WWUS43 KARX 020243 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 843 PM CST Mon Jan 1 2018 ...More Bitter Cold Wind Chills Tonight into Tuesday Morning... .Wind chill readings have dropped into the 20 to 35 below zero range in many areas this evening, with similar values expected to continue through Tuesday morning. The colder of the wind chills will occur over the open country areas of southeast Minnesota and northeast Iowa and across north-central Wisconsin. Frostbite to exposed skin can occur in as little as 30 minutes in these conditions. Limit or avoid outdoor exposure tonight and Tuesday morning. If you plan to venture out, plan accordingly and dress in multiple layers including warm boots, gloves and a hat. Make sure outdoor pets have adequate shelter and water. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021200- /O.CON.KARX.WC.Y.0001.000000T0000Z-180102T1700Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 843 PM CST Mon Jan 1 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST TUESDAY... * WHAT...Very cold wind chills occurring. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 35 below zero. * WHERE...All of southeast Minnesota, northeast Iowa, and western into central Wisconsin. * WHEN...Now to 11 AM Tuesday. * ADDITIONAL DETAILS...The coldest wind chills will occur from 3 AM to 9 AM Tuesday. If you have children heading back to school, make sure they are prepared for the cold conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Lawrence
886 WWUS43 KARX 020913 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 313 AM CST Tue Jan 2 2018 ...Bitter Cold Wind Chills Continue This Morning... .Wind chills from -20 to -35 will persist this morning, with some improvement before the noon hour. The colder of the wind chills will occur over the open areas of southeast Minnesota and northeast Iowa, along with portions of north-central Wisconsin. Frostbite to exposed skin can occur in as little as 30 minutes in these conditions. Limit or avoid outdoor exposure this morning. If you plan to venture out, dress according - in multiple layers including warm boots, gloves and a hat. Make sure outdoor pets have adequate shelter and water. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021700- /O.CON.KARX.WC.Y.0001.000000T0000Z-180102T1700Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 313 AM CST Tue Jan 2 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS MORNING... * WHAT...Very cold wind chills occurring. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 to 35 below zero. * WHERE...All of southeast Minnesota, northeast Iowa, and western into central Wisconsin. * WHEN...Now to 11 AM Tuesday. * ADDITIONAL DETAILS...The coldest wind chills will occur through 9 AM. If you have children heading back to school, make sure they are prepared for the cold conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Rieck
995 WWUS43 KARX 021654 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 1054 AM CST Tue Jan 2 2018 ...Wind Chills Improving... .Late morning wind chills were generally in the single digits below to around 20 below. Temperatures will moderate some this afternoon in the single digits to teens above zero with improving wind chills in the single digits and teens below zero. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-021800- /O.EXP.KARX.WC.Y.0001.000000T0000Z-180102T1700Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1054 AM CST Tue Jan 2 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING... Wind chills late this morning were in the single digits below to around 20 below zero. Temperatures will moderate some this afternoon in the single digits to teens above zero along with improving wind chills in the single digits and teens below zero. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 11:00 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jan 1, 11:00 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1100 AM CST Mon Jan 1 2018
.SHORT TERM...(Today through Tuesday)
Issued at 200 AM CST Mon Jan 1 2018
Very cold start to 2018 - one of the coldest on record. The
bitter/dangerously cold wind chills persist through the morning
hours, and will let the wind chill warnings/advisories ride through
noon.
Going to stay cold tonight, but not expecting it to be quite as cold
as the past day or two. 925/850 mb temps warming a bit for Tue, and
with high pressure skirting just to the west of the area, winds
should be a few ticks less. Wind chills in the minus teens/20s
tonight, coldest in the wind prone areas west of the Mississippi
River and parts of north-central WI. Going to need another Wind
Chill Adv for parts of the area, but will it be the entire area or
just a portion? - not certain. Will not extend advisories at this
time, rather let next shift evaluate and coordinate headlines later
this afternoon.
.LONG TERM...(Tuesday night through Sunday)
Issued at 200 AM CST Mon Jan 1 2018
Both the GFS and EC remain steadfast with building in shortwave
ridging/more zonal upper level flow for the upcoming weekend,
suggesting warmer temperatures. At least above zero, which will feel
much warmer compared to recent days. Still not confident we'll sniff
the early January normals, nor how long this break from the cold
will last. The GFS wants to drop another shot of cold air in for
early next week, while the EC suggests the milder air/ridging
pattern will hold for several more days. A lot of uncertainty and
not confident one way or the other - aside to say it at least looks
warmer next weekend compared to this past one.
Before we get there though the NAM/GFS/EC all want to bring another
shot of cold, Canadian air southward across the Upper Mississippi
River Valley Tue night through Sat morning. Not quite as cold as the
current cold snap, but highs in the single digits/teens and lows
below zero are anticipated. Another round of Wind Chill Advisories
likely.
As for snow chances, no change in the models as the big three
continue to spin an upper level shortwave trough from western Canada
to across the northern plains Tue, shifting through the local area
Tue night/Wed morning. Decent QG convergence with the shortwave
(mostly above 700 mb) and some hints of weak lift along a sfc cold
front. Northeast-southwest running x-sections place the deeper
moisture across northern WI, but bufkit soundings via the GFS and
NAM have a saturated layer from around 700 mb to the sfc late Tue
night. In addition, the layer is fairly isothermal on the warm end
of the DGZ - good for snow growth. Some of the meso models already
indicating a narrow band of snow aligned with the cold front. The
NAM/GFS/EC continue to keep QPF light and mostly over WI, but
continue to feel chances are going to be more widespread then that,
with some minor accums possible (trace to an 1"). Might be confined
to just a few hours, but much of the forecast area could see some
light snow Tue night. Will let consensus solution continue to
dictate chances for the time being.
Aside from these snow chances, models continue to bring various
ripples in the upper level flow through/near the area into the
weekend - but consistency within and between models is lacking,
keeping confidence low and from highlighting any potential outside of
Tue night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday noon)
Issued at 1100 AM CST Mon Jan 1 2018
VFR conditions to continue at KRST/KLSE thru Tue morning as dry,
cold arctic high pressure holds over the Upper Midwest. Any clouds
thru 18z Tue looking to be sct 20K-25K ft cirrus. The center of the
high will be on the move though, and be over the mid MS valley by
18z Tue. This will produce a wind shift from NW to SW (south in the
MS valley at KLSE) by later tonight and for Tue morning. By later
Tue morning with diurnal warming/mixing and a tighter pressure
gradient, some wind gusts over 20kts can be expected at sites like
KRST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST today for WIZ017-029-032>034-
041>044-053>055-061.
MN...Wind Chill Warning until noon CST today for MNZ086-087-094-095.
Wind Chill Advisory until noon CST today for MNZ079-088-096.
IA...Wind Chill Warning until noon CST today for IAZ008>010-018-019-
029.
Wind Chill Advisory until noon CST today for IAZ011-030.
&&
SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...JMHazardous weather outlook, Jan 1, 3:56 AM CST, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 356 AM CST Mon Jan 1 2018 IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061- 021200- Allamakee-Clayton-Wabasha-Winona-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 356 AM CST Mon Jan 1 2018 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...ands southwest into central Wisconsin. .DAY ONE...Today and Tonight A wind chill advisory is in effect this morning. Expect bitterly cold wind chills of 25 to 35 below zero this morning. Wind chills will fall to 20 to 35 below zero over much of the area again tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Bitterly cold wind chills are expected Tuesday morning, and once again during the overnight and morning hours from Wednesday night through Friday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-MNZ086-087-094-095-021200- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- 356 AM CST Mon Jan 1 2018 This Hazardous Weather Outlook is for portions northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight A wind chill warning is in effect this morning. Expect dangerously cold wind chills of 30 to 40 below zero this morning. Wind chills will fall to 20 to 35 below zero again tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Bitterly cold wind chills are expected Tuesday morning, and once again during the overnight and morning hours from Wednesday night through Friday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAM
Nearby
Wind Chill Advisories in Wisconsin, 2018Wind Chill Advisories in Iowa, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.